Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 108, NWS St. Louis, MO

May 11, 2016Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 11, 2016, 9:28 PM CDT for Boone County, Callaway County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 9:28 PM CDT (02:28 UTC)
Expired
May 11, 2016, 10:15 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 9:29 PM CDTHAIL 16 Wsw Kingdom City, MONEAR THE COUNTY LINE. NEAR INTERSECTION OF WW AND J.
May 11, 9:29 PM CDTHAIL 1Millersburg, MONEAR THE COUNTY LINE. NEAR INTERSECTION OF WW AND J.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS53 KLSX 120228
SVRLSX
MOC019-027-120315-
/O.NEW.KLSX.SV.W.0108.160512T0228Z-160512T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
928 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALLAWAY COUNTY IN CENTRAL MISSOURI...
  EAST CENTRAL BOONE COUNTY IN CENTRAL MISSOURI...

* UNTIL 1015 PM CDT

* AT 927 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  MURRY...MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  FULTON...AUXVASSE...MURRY...SHAMROCK...WILLIAMSBURG...KINGDOM CITY...
  HATTON...CARRINGTON AND REFORM.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 133 AND 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3906 9221 3906 9163 3872 9165 3880 9225
TIME...MOT...LOC 0227Z 273DEG 24KT 3893 9212 

HAIL...1.00IN
WIND...<50MPH
 
$$

GKS
1 follow-up statement
176 
WWUS53 KLSX 120249
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
949 PM CDT WED MAY 11 2016

MOC019-120257-
/O.CAN.KLSX.SV.W.0108.000000T0000Z-160512T0315Z/
BOONE MO-
949 PM CDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOONE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.  THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
EAST CENTRAL MISSOURI.

LAT...LON 3881 9215 3881 9213 3882 9215 3906 9212
      3906 9163 3872 9165 3879 9215
TIME...MOT...LOC 0247Z 279DEG 25KT 3891 9196 

$$

MOC027-120315-
/O.CON.KLSX.SV.W.0108.000000T0000Z-160512T0315Z/
CALLAWAY MO-
949 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CALLAWAY COUNTY...

AT 947 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FULTON...MOVING
EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
FULTON...AUXVASSE...SHAMROCK...WILLIAMSBURG...KINGDOM CITY...HATTON...
CARRINGTON AND REFORM.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 137 AND 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3881 9215 3881 9213 3882 9215 3906 9212
      3906 9163 3872 9165 3879 9215
TIME...MOT...LOC 0247Z 279DEG 25KT 3891 9196 

HAIL...1.00IN
WIND...<50MPH
 
$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:53 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 11, 6:53 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
653 PM CDT WED MAY 11 2016

.UPDATE...
Issued at 514 PM CDT Wed May 11 2016

Have canceled SVR Watch in the cold pool in the wake of the
earlier convection. Ample insolation has allowed destabilization
across portions of central MO newd into west central IL. This area
is being monitored for severe potential and based on rapid growth
this morning, would expect strong/severe to develop shortly.
Trends will continue to be monitored and updated as soon as
possible as needed.

Tilly

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 308 PM CDT Wed May 11 2016

Sfc low continues to lift newd thru the area this afternoon. The
wrmfnt will slowly lift along with it, bringing a very unstable
airmass with it. While ongoing severe TSRA continue to push ewd in
IL, area across central MO continues to destabilize. This area
will become the focus for the next round of storms late this
afternoon thru the evening.

Guidance has room for improvement in the evolution for the
remainder of this event. Believe the NAM Nest, NSSL WRF and local
4km WRF are currently handling it best.

Environment over much of MO is recovering well ahead of the sfc
low with MUCAPE of 3000 J/kg or greater already. Based on the 18z
sounding from SGF, a small cap remains in place. Expect TSRA to
develop over the next few hours and move ewd thru the region
during the evening hours. Focus for convection shud shift swd
after Midnight tonight and out of the area by sunrise Thurs. Main
questions for this eve and overnight will be timing. Storms that
do develop will be capable of being severe.

Tilly

.LONG TERM...  (Thursday through Next Wednesday)
Issued at 308 PM CDT Wed May 11 2016

System to exit forecast area by Thursday morning. Could see some
lingering showers and thunderstorms over far southern portions of
forecast area through 18z Thursday. Then dry and cooler with highs
only in the low to mid 70s and lows Thursday night in the mid 40s to
low 50s.

Models continue to show next frontal boundary moving into northern
portions of forecast area by Friday afternoon. Some decent CAPES and
convergence along front, so SPC has placed areas along and north of
I70 in a marginal risk for severe storms Friday afternoon and
evening.

Then front exits region by day break on Saturday with dry wx for
remainder of weekend. Highs will only be in the upper 50s to mid
60s. Some extended models bring next weather system into
southwestern MO by Sunday with some showers/storms developing and
spreading northeast towards forecast area late Sunday and Sunday
night. For now only have slight chance/low end chance pops during
this period. Better chances of showers and thunderstorms Monday
through Wednesday with several waves of activity. Temperatures to
remain at or below normal for this time of year.

Byrd

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 650 PM CDT Wed May 11 2016

Not a lot of change from previous thinking. TSRA likely this
evening, which may be severe. Best chances are for KSTL/KSUS/KCPS,
tho can not be ruled out for KUIN. Believe activity has shifted
east of KCOU. MVFR cigs are expected behind the fnt, tho timing
and exactly how low cigs will be remains uncertain. The cdfnt
will move thru the region, with winds shifting to the W to NW.
Winds will pick up on Thurs to around 12 kts.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 11, 3:34 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT WED MAY 11 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
334 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT. HAIL IN EXCESS
OF 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH ARE THE
PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY
AFTERNOON AND EVENING ALONG AND NORTH OF INTERSTATE 70. LARGE
HAIL AND DAMAGING WIND ARE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

BYRD

In the hours before

Local storm report, May 11, 9:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
906 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             FESTUS                  38.22N  90.41W
05/11/2016  M0.88 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

KELLY
Local storm report, May 11, 9:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             CRYSTAL CITY            38.23N  90.38W
05/11/2016  M1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

KELLY
Local storm report, May 11, 9:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
914 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     FLASH FLOOD      RICHWOODS               38.17N  90.83W
05/11/2016                   WASHINGTON         MO   911 CALL CENTER

            MULTIPLE SWIFT WATER RESCUES IN THE NORTHERN PART OF
            WASHINGTON COUNTY. LOCATION APPROXIMATE.

&&

KANOFSKY
Local storm report, May 11, 9:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
916 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             2 E COLUMBIA            38.95N  92.29W
05/11/2016  M0.70 INCH       BOONE              MO   TRAINED SPOTTER

&&

KELLY
Special weather statement, May 11, 9:24 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT WED MAY 11 2016

MOZ041-042-050-051-120315-
BOONE MO-MONTGOMERY MO-CALLAWAY MO-AUDRAIN MO-
924 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALLAWAY...NORTHWESTERN
MONTGOMERY...SOUTH CENTRAL AUDRAIN AND EAST CENTRAL BOONE COUNTIES
UNTIL 1015 PM CDT...

AT 924 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MURRY...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FULTON...AUXVASSE...MARTINSBURG...MURRY...SHAMROCK...WILLIAMSBURG...KINGDOM
CITY AND HATTON.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 133 AND 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
EAST CENTRAL MISSOURI.

LAT...LON 3904 9222 3914 9160 3875 9163 3886 9224
TIME...MOT...LOC 0224Z 273DEG 24KT 3895 9214

GKS
Local storm report, May 11, 9:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             5 NNE BETHEL            39.95N  91.99W
05/11/2016  M0.70 INCH       SHELBY             MO   TRAINED SPOTTER

&&

KELLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:08 PM CDTSevere Thunderstorm WarningLSXMarion52 min
May 11, 7:14 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve46 min
May 11, 7:19 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Jefferson, Saint Charles, Saint Louis, Warren41 min
May 11, 7:24 PM CDTSevere Thunderstorm WarningLSXWashington36 min
May 11, 7:33 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls42 min
May 11, 7:57 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington48 min
May 11, 7:57 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis48 min
May 11, 7:59 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve46 min
May 11, 8:03 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington42 min
May 11, 8:15 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis45 min
May 11, 8:15 PM CDTTornado WarningLSXCrawford, Franklin, Washington30 min
May 11, 8:45 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Washington45 min
May 11, 8:48 PM CDTSevere Thunderstorm WarningLSXJefferson42 min
May 11, 9:18 PM CDTFlash Flood WarningLSXCrawford, Franklin, Jefferson, Sainte Genevieve, Washington6 hr
May 11, 9:24 PM CDTFlash Flood WarningLSXSainte Genevieve, Saint Francois6 hr
May 11, 9:24 PM CDTSpecial Weather StatementLSXCallaway51 min
May 11, 9:29 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Jefferson, Sainte Genevieve, Saint Francois, Washington61 min
May 11, 9:53 PM CDTSevere Thunderstorm WarningLSXLewis, Marion52 min
May 11, 10:14 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery, Warren46 min
May 11, 10:31 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Jefferson, Madison, Reynolds, Sainte Genevieve and 2 more59 min
May 11, 11:51 PM CDTFlash Flood WarningLSXCrawford, Iron, Madison, Sainte Genevieve, Saint Francois, Washington6 hr
May 12, 9:12 AM CDTRiver Flood WarningLSXJefferson3 days
May 12, 9:36 AM CDTRiver Flood WarningLSXPerry, Sainte Genevieve5 days
May 12, 10:21 AM CDTRiver Flood WarningLSXReynolds45 hr
May 12, 2:41 PM CDTRiver Flood WarningLSXJefferson, Saint Louis4 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.